Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 26, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 17, 2005, 7:20 PM MDT for Eddy County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2005, 7:20 PM MDT (01:20 UTC)
- Expired
- Apr 17, 2005, 8:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 3:35 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 180121 SVRMAF NMC015-180215- /O.NEW.KMAF.SV.W.0026.050418T0120Z-050418T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 720 PM MDT SUN APR 17 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 815 PM MDT * AT 715 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF OTIS...OR 5 MILES SOUTH OF CARLSBAD... MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... CARLSBAD... OTIS... LOVING... MALAGA... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3225 10459 3204 10452 3215 10390 3248 10412 $$
1 follow-up statement
000 WWUS54 KMAF 180153 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 852 PM CDT SUN APR 17 2005 NMC015-180215- /O.CON.KMAF.SV.W.0026.000000T0000Z-050418T0215Z/ EDDY- 752 PM MDT SUN APR 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM MDT FOR SOUTHERN EDDY COUNTY... AT 746 PM MDT...THE PUBLIC REPORTED HAIL UP TO THE SIZE OF PING PONG BALLS COVERING THE GROUND IN WHITES CITY. THIS STORM WAS LOCATED 3 MILES WEST OF MALAGA...OR 3 MILES SOUTHEAST OF WHITES CITY...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...MALAGA. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3225 10459 3204 10452 3215 10390 3248 10412 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 12:17 PM MDT, 7 hours 3 minutes earlier.
Area forecast discussion, Apr 17, 12:17 PM MDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 117 PM CDT SUN APR 17 2005 .SHORT TERM... WATER VAPOR ANIMATION DEPICTS AN UPPER JET STREAK EXTENDING FROM THE EASTERN PACIFIC WEST OF BAJA CALIFORNIA SUR EAST NORTHEASTWARD TO OVER CENTRAL CHIHUAHUA. SATELLITE-DERIVED WINDS OF 40 TO 50 M/S ARE INDICATED AT PRESENT...ABOUT 5 TO 10 M/S GREATER THAN ADVERTISED BY THE MODELS. THIS JET STREAK IS FORECAST TO INTENSIFY THIS EVENING AS IT CROSSES THE RIO GRANDE. AT THE SURFACE...MOIST SOUTHEASTERLY LOW LEVEL FLOW CONTINUES. SKIES ARE CLEARING NICELY ACROSS THE WESTERN HALF OF THE CWFA...WHERE SBCAPES ARE NOW RUNNING AROUND 800 TO 1200 J/KG. CONVECTION IS BEGINNING TO DEVELOP OVER THE HIGHER TERRAIN OF THE SACRAMENTOS...AND WE EXPECT THIS TREND TO CONTINUE...SPREADING EAST ACROSS THE SOUTHEASTERN NEW MEXICAN PLAINS SOUTH ACROSS THE UPPER TRANS PECOS LATE THIS AFTERNOON AS LARGE SCALE ASCENT IN RESPONSE TO JET-INDUCED AGEOSTROPHIC ACCELERATIONS INCREASE. AT THIS TIME... CONDITIONS APPEAR TO FAVOR SEVERE MULTICELLS OVER MUCH OF SOUTHEASTERN NEW MEXICO EAST ACROSS THE NORTHERN PERMIAN BASIN. WHILE DEEP LAYER SHEAR FAVORS ROTATING STORMS...MARGINAL LOW LEVEL THERMODYNAMIC AND KINEMATIC PARAMETERS SUGGEST A LOW TORNADOGENIC POTENTIAL. CONVECTION SHOULD ORGANIZE INTO CLUSTERS THIS EVENING... THEN TRANSLATE EAST DURING THE NIGHTTIME HOURS. THE SEVERE THREAT SHOULD TAPER OFF LATE THIS EVENING...BUT MARGINALLY SEVERE WIND GUSTS COULD OCCUR AS DOWNDRAFTS MIX HIGHER MOMENTUM AIR TO THE SURFACE. POP...QPF...AND WX GRIDS WERE DRAWN IN SUCH A WAY TO RELFECT THE ABOVE REASONING...WITH THE GREATEST POP/QPF OVER NORTHWESTERN ZONES THIS EVENING...THEN SHIFTING EAST AFTER MIDNIGHT. HAVE TRENDED THE WIND AND DEWPOINT GRIDS TOWARD THE NAM12 MODEL...WHILE SKY GRIDS REFLECT A MIX OF CONVECTION AND AN INCREASE IN GULF STRATUS ACROSS EASTERN ZONES AFTER 18/09Z. LASTLY...HAVE TRENDED OVERNIGHT LOWS TOWARD A CONSENSUS OF THE GFS AND NAM MOS SOLUTIONS. THESE FORECASTS MAY BE A CATEGORY OR SO TOO WARM ACROSS THE NORTH WHEN CONSIDERING COLD OUTFLOW...AND THUS MAY NEED TO BE UPDATED LATER AS THE SITUATION DICTATES. .LONG TERM... WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE CWA SOUTHWESTERLY FLOW ALOFT AS AN UPPER LEVEL LOW OVER THE NORTHERN PACIFIC MOVES INTO THE PACIFIC NORTHWEST. AS A RESULT...ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH MID WEEK. ON THURSDAY AN UPPER LEVEL RIDGE BUILDS OVER THE REGION AND BRING AN END TO THE PRECIPITATION PROBABILITIES. ADDITIONALLY A DRYLINE IS EXPECTED TO SHARPEN MONDAY AND BEGIN A SLOW TREK TO THE EAST. ON MONDAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE AS THE IT MOVES EAST. GIVEN STEEP MID LEVEL LAPSE RATES...GOOD CAPES AND BULK SHEARS...SOME OF THE STORMS COULD APPROACH SEVERE LIMITS. WILL LEAVE SEVERE WORDING OUT OF THE ZONES AT THIS TIME SINCE HIGH CLOUDINESS AND SOME STRATUS WILL TEND TO INHIBIT AFTERNOON HEATING AND WILL BE A LIMITING FACTOR FOR THE DEVELOPMENT OF SEVERE STORMS. WILL MENTION THE POSSIBILITY OF SEVERE STORMS IN THE HWO. THE DRY LINE IS EXPECTED TO BE A FACTOR FOR THE AREA/S WEATHER THROUGH MOST OF THE WEEK. ON TUESDAY...THE DRY LINE WILL ADVANCE TO THE WESTERN LOW ROLLING PLAINS AND WILL SHIFT THE FOCUS FOR SEVERE THUNDERSTORMS TO THAT AREA. AN UPPER LEVEL RIDGE IS EXPECTED TO BUILD INTO THE REGION THE LAST PART OF THE WEEK...SO WILL KEEP THE FORECAST DRY FROM THURSDAY TO THE END OF THE FORECAST PERIOD. AFTERNOON TEMPERATURES WILL REMAIN WARM OVER THE CWA THROUGH THE WEEK. BORDER AREAS CAN EXPECT HIGH TEMPERATURES APPROACHING THE 100 DEGREE MARK BY NEXT WEEKEND. LOWS WILL BE MAINLY IN THE 50S WITH SOME 40 DEGREE READINGS IN THE MOUNTAINS AND 60S IN THE EXTREME SOUTHERN SECTIONS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 60 79 57 83 / 30 20 20 20 CARLSBAD NM 52 85 56 85 / 30 20 0 0 DRYDEN TX 61 85 60 85 / 30 20 20 20 FORT STOCKTON TX 60 86 59 87 / 30 20 20 10 GUADALUPE PASS TX 54 77 54 78 / 20 10 0 0 HOBBS NM 55 83 56 84 / 30 20 0 0 MARFA TX 51 79 48 80 / 20 10 10 0 MIDLAND INTL AIRPORT TX 59 81 58 85 / 40 20 20 20 ODESSA TX 59 84 59 87 / 40 20 20 20 WINK TX 59 87 58 90 / 40 20 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70/54
Hazardous weather outlook, Apr 17, 1:50 PM MDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CDT SUN APR 17 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181950- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 250 PM CDT SUN APR 17 2005 (150 PM MDT SUN APR 17 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. THE SLIGHT RISK AREA IS FOR THAT PART OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO NORTH OF A GUADALUPE PASS... KERMIT...MIDLAND...TO SNYDER LINE. HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS NEAR 60 MPH MAY ACCOMPANY THE STRONGEST STORMS. DEADLY LIGHTNING AND BRIEF HEAVY RAINFALL CAN ALSO BE EXPECTED. A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. AN UPPER LEVEL DISTURBANCE OVER NORTHERN MEXICO WILL TRACK EAST TOWARD THE AREA LATE THIS AFTERNOON AND THIS EVENING. A LAYER OF WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE IS SUPPRESSING THUNDERSTORM DEVELOPMENT...BUT AS THIS DISTUBANCE APPROACHES...THE LAYER OF WARM AIR WILL WEAKEN...THEREBY ALLOWING THUNDERSTORM DEVELOPMENT. THESE STORMS WILL THEN MOVE ACROSS THE NORTHERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS THIS EVENING. THUNDERSTORMS ARE EXPECTED TO WEAKEN GRADUALLY LATE THIS EVENING AND SEVERE WEATHER IS NOT ANTICIPATED AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON OVER THE PERMIAN BASIN...THE LOWER TRANS PECOS REGION AND THE WESTERN LOW ROLLING PLAINS AS A DRYLINE BEGINS TO MOVE EAST ACROSS THE REGION. THE GREATEST THREATS WILL BE DAMAGING WINDS AND HAIL. THE POSSIBILITY OF SEVERE THUNDERSTORMS WILL SHIFT EAST INTO THE LOW ROLLING PLAINS ON TUESDAY AS THE DRYLINE ADVANCES INTO THAT AREA. OTHERWISE THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS...LAW ENFORCEMENT AGENCIES...AND STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED ACROSS SOUTHEASTERN NEW MEXICO EAST ACROSS THE NORTHERN PERMIAN BASIN SUNDAY AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 6:30 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| Apr 17, 8:00 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.